Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 108, NWS Grand Forks, ND

July 17, 2010Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2010, 2:05 PM CDT for Hubbard County, Minnesota. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2010, 2:05 PM CDT (19:05 UTC)
Expired
Jul 17, 2010, 2:20 PM CDT
In force
15 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 187 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:58 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 17, 10:58 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1058 AM CDT SAT JUL 17 2010

.DISCUSSION...MAIN CONCERN TODAY IS SEVERE THUNDER POTENTIAL.
STILL LOTS OF QUESTIONS REGARDING DETAILS (SUCH AS POSITION OF WARM
FRONT...INITIATION...CLOUD COVER...AREAL EXTENT OF THUNDER
COVERAGE). NAM/GFS HAVE WARM FRONTAL POSITION SOUTH OF THE FA BY
21Z/00Z...WHILE GEM/RUC/ECMWF/SREF POSITION IT ACROSS THE SOUTHERN
FA. CONSIDERING CURRENT LOCATION (JUST NORTH OF A JMS-FAR-PKD
LINE)...DO NOT THINK THAT IT RETREAT TOO FAR SOUTH BY THIS
AFTERNOON. PREVIOUS THINKING REGARDING SEVERE POTENTIAL REMAINS
ABOUT THE SAME. CURRENT ISOLD ELEVATED CONVECTION ASSOCIATED WITH
STRONGER WARM AIR ADVECTION MAY CONTINUE INTO THE EARLY AFTERNOON
HOURS BEFORE DISSIPATING. THEN...EXPECT MID-AFTERNOON INITIATION OF
SEVERE STORMS. 850MB-750MB TEMPS QUITE WARM ALONG AND SOUTH OF WARM
FRONT...AND MAY ACT TO CAP ATMOSPHERE FOR A TIME. THERE SHOULD BE
STRONG ENOUGH FORCING (COLD FRONT...UPPER JET) BY MID-LATE
AFTERNOON TO INITIATE STORMS WHERE STRONGEST INSTABILITY SETS UP
(MOST LIKELY ACROSS THE SOUTHERN 2/3RDS OF THE FA...DEPENDING ON
WARM FRONTAL POSITION). VERY STRONG DEEP LAYER SHEAR (50KNTS-
70KNTS) AND INSTABILITY (MLCAPE 2500-3500 J/KG) LEADS TO THE SPC
MODERATE RISK. MADE SOME MINOR ADJUSTMENTS TO THE POP/WX GRIDS FOR
TIMING PURPOSES (EXITING SYSTEM A BIT QUICKER)...BUT OTHERWISE
FORECAST IN GOOD SHAPE.

&&

.AVIATION...VFR CONDITIONS EXPECTED THIS AFTERNOON AND TONIGHT
HOWEVER MVFR TO IFR CONDITIONS POSSIBLE IN THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 430 AM CDT SAT JUL 17 2010/

SHORT TERM...TODAY THROUGH MONDAY NIGHT.
GFS CONTINUES TO RUN FASTER THAN THE ECMWF, GEM AND NAM. THE ECMWF
WAS THE SLOWEST AND THE NAM AND GEM A COMPROMISE. UPPER LEVEL RIDGE
REMAINS OVER THE DESERT SOUTHWEST THEN SHIFTS INTO THE SOUTHERN
PLAINS LATE THIS PERIOD. MID LEVEL CAP ALSO ROLLS OUT INTO THE ND
AND CENTRAL PLAINS THIS MORNING AND STATES TO THE SOUTH THIS
AFTERNOON.

PRECIPITABLE WATER RISES TO NEAR TWO INCHES THIS AFTERNOON IN THE
SOUTHERN COUNTIES. CROSS SECTION INDICATES IMPRESSIVE DRYING ALOFT
WITH MIXING RATIOS BELOW 0.5 G/KG ABOVE 700 HPA SHOULD MAKE FOR
INCREASED INSTABILITY THIS AFTERNOON/EVENING.

ELEVATED CONVECTION EXPECTED SUN NIGHT OVER CENTRAL ND THEN
PRECIPITATION WILL SHIFT EAST. PRECIPITATION WILL MAINLY AFFECT
SOUTHERN ZONES. WILL ADD POPS SUN NIGHT AND MON.

LONG TERM...TUESDAY AND WEDNESDAY.
UPPER LEVEL RIDGE CONTINUES TO SHIFT EAST FROM THE SOUTHERN PLAINS
INTO THE SOUTHEAST STATES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Jul 17, 7:00 AM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SAT JUL 17 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT SAT JUL 17 2010

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY TO THE
RIGHT OF A LINE FROM CAYUGA TO FARGO NORTH DAKOTA TO LAPORTE
MINNESOTA. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR
THE REST OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THUNDERSTORMS
WILL BE POSSIBLE ANYTIME TODAY...HOWEVER STORMS WILL MOST LIKELY
BE SEVERE FROM 3 PM CDT TO 11 PM CDT. THE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAIN. A FEW TORNADOES WILL ALSO BE POSSIBLE.

VERY MOIST UNSTABLE AIR WILL MOVE NORTH INTO THE NORTHERN PLAINS
TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST TODAY
AND PRODUCE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jul 17, 12:39 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1239 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             HENNING                 46.32N 95.44W
07/17/2010  E0.88 INCH       OTTER TAIL         MN   LAW ENFORCEMENT

&&

G2
Special weather statement, Jul 17, 12:43 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1243 PM CDT SAT JUL 17 2010

MNZ031-171800-
EAST OTTER TAIL MN-
1243 PM CDT SAT JUL 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTER TAIL COUNTY UNTIL
100 PM CDT...

AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 8 MILES EAST OF HENNING...OR 30 MILES NORTH OF
ALEXANDRIA...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
WRIGHTSTOWN AROUND 1250 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

G2
Local storm report, Jul 17, 2:03 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
203 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             9 SW LAKE GEORGE        47.11N 95.13W
07/17/2010  E1.25 INCH       HUBBARD            MN   PUBLIC

&&

ET

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:27 AM CDTSevere Thunderstorm WarningFGFBecker63 min
Jul 17, 12:09 PM CDTSevere Thunderstorm WarningFGFHubbard, Wadena54 min
Jul 17, 12:58 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard62 min
Jul 17, 4:19 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena41 min
Jul 17, 4:33 PM CDTSevere Thunderstorm WarningFGFWilkin57 min
Jul 17, 4:37 PM CDTTornado WarningFGFOtter Tail, Wadena38 min
Jul 17, 4:51 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin54 min
Jul 17, 4:57 PM CDTTornado WarningFGFOtter Tail, Wadena48 min
Jul 17, 5:04 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail41 min
Jul 17, 5:20 PM CDTFlash Flood WarningFGFOtter Tail, Wadena55 min
Jul 17, 5:26 PM CDTTornado WarningFGFOtter Tail, Wadena49 min
Jul 17, 5:28 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin62 min
Jul 17, 5:42 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin63 min
Jul 17, 6:00 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena60 min
Jul 17, 6:07 PM CDTSevere Thunderstorm WarningFGFClay53 min
Jul 17, 6:11 PM CDTFlash Flood WarningFGFBecker, Otter Tail, Wadena, Wilkin13 hr
Jul 17, 6:46 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin29 min
Jul 17, 3:56 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent64 min
Jul 17, 4:18 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom57 min
Jul 17, 5:10 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland65 min
Jul 17, 5:32 PM CDTFlash Flood WarningFGFRansom, Sargent3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.